Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 56, NWS Dodge City, KS

May 6, 20198 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 10:13 PM CDT for 8 counties in Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 10:13 PM CDT (03:13 UTC)
Expired
May 6, 2019, 11:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:40 PM CDTTSTM WND GST 70Mullinville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 6:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS53 KDDC 070313
SVRDDC
KSC025-047-055-057-069-083-097-145-070400-
/O.NEW.KDDC.SV.W.0056.190507T0313Z-190507T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1013 PM CDT Mon May 6 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Western Kiowa County in south central Kansas...
  Northeastern Finney County in southwestern Kansas...
  Hodgeman County in southwestern Kansas...
  West central Pawnee County in south central Kansas...
  Eastern Gray County in southwestern Kansas...
  Western Edwards County in south central Kansas...
  Northern Clark County in southwestern Kansas...

* Until 1100 PM CDT.

* At 1013 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Kalvesta to near Wright to
  near Bloom, moving east at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Gray, Cimarron, Kinsley, Jetmore, Bucklin, Greensburg,
  Spearville, Minneola, Mullinville, Burdett, Ford, Hanston, Offerle,
  Ensign, Bloom, Howell, Wright, Bellefont and Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 10009 3747 10011 3747 10034 3779 10034
      3825 10053 3826 9956 3770 9927 3738 9934
      3738 9954 3730 9955
TIME...MOT...LOC 0313Z 271DEG 60KT 3818 10013 3780 9988 3748 9995 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
479 
WWUS53 KDDC 070341
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1041 PM CDT Mon May 6 2019

KSC055-069-070351-
/O.CAN.KDDC.SV.W.0056.000000T0000Z-190507T0400Z/
Finney KS-Gray KS-
1041 PM CDT Mon May 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY AND
EASTERN GRAY COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled. 

A Tornado Watch remains in effect until 100 AM CDT for south central
and southwestern Kansas.

LAT...LON 3734 9987 3751 9996 3824 10022 3826 9956
      3770 9927 3738 9934 3738 9954 3730 9955
TIME...MOT...LOC 0341Z 270DEG 43KT 3809 9970 3763 9944 3749 9956 

$$

KSC025-047-057-083-097-145-070400-
/O.CON.KDDC.SV.W.0056.000000T0000Z-190507T0400Z/
Ford KS-Kiowa KS-Hodgeman KS-Pawnee KS-Edwards KS-Clark KS-
1041 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FORD...WESTERN KIOWA...HODGEMAN...WEST CENTRAL PAWNEE...WESTERN
EDWARDS AND NORTHEASTERN CLARK COUNTIES...

At 1041 PM CDT, severe thunderstorms were located along a line
extending from near Hanston to near Mullinville to near Bucklin,
moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Dodge City, Gray, Kinsley, Jetmore, Bucklin, Greensburg, Spearville,
Mullinville, Burdett, Ford, Hanston, Offerle, Bloom, Clark State
Lake, Kingsdown, Wright, Bellefont, Windhorst and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9987 3751 9996 3824 10022 3826 9956
      3770 9927 3738 9934 3738 9954 3730 9955
TIME...MOT...LOC 0341Z 270DEG 43KT 3809 9970 3763 9944 3749 9956 

HAIL...1.00IN
WIND...70MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:18 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 6, 6:18 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Mon May 6 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019

Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.

Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019

By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon May 6 2019

Thunderstorms will develop across much of southwest and central
Kansas later this evening, potentially affecting all terminals
with gusty outflow winds and low vsbys due to periods of heavy
rainfall. Meanwhile, low level stratus will continue to develop
along and behind a frontal boundary as it pushes slowly south
across western and central Kansas. Ongoing MVFR cigs at KHYS will
persist through this evening with IFR cigs possible generally
after 03Z as the stratus deck lowers overnight. MVFR, and
eventually IFR cigs, are expected to develop in the vicinity of
KGCK and KDDC later tonight with KLBL possibly affected toward
daybreak Tuesday morning.

Southerly winds 10 to 20kt will persist through mid/late evening
south of a near stationary frontal boundary extending across
southwest and central Kansas while northeast winds 10 to 20kt
prevail north of the boundary. The boundary is projected to begin
shifting southward overnight turning winds northeasterly 10 to
20kt across the remainder of southwest and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  67  55  69 /  70  70  80  30
GCK  51  63  50  63 /  70  60  70  40
EHA  52  68  50  64 /  30  50  50  20
LBL  55  70  53  68 /  40  70  70  20
HYS  49  59  51  62 /  90  70  80  60
P28  58  75  58  75 /  60  70  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.

Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 3 pm across southwest
and south central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 6, 8:37 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             1 SW LARNED             38.18N 99.11W
05/06/2019  E1.00 INCH       PAWNEE             KS   STORM CHASER

&&
Local storm report, May 6, 9:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ELKHART                 37.00N 101.89W
05/06/2019  M1.00 INCH       MORTON             KS   EMERGENCY MNGR

&&

RB
Local storm report, May 6, 9:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             2 NW INGALLS            37.84N 100.48W
05/06/2019  M1.00 INCH       GRAY               KS   EMERGENCY MNGR

&&

RB
Local storm report, May 6, 9:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TORNADO          4 NNE LEWIS             37.99N 99.23W
05/06/2019                   EDWARDS            KS   STORM CHASER

&&
Local storm report, May 6, 10:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 ESE HUGOTON           37.17N 101.33W
05/06/2019  M1.00 INCH       STEVENS            KS   STORM CHASER

&&

RB
Special weather statement, May 6, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Mon May 6 2019

KSZ030-045-070400-
Trego KS-Ness KS-
1013 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND TREGO
COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ransom, Collyer, Trego Center, Voda and Arnold.

A Tornado Watch remains in effect until 100 AM CDT for west central
Kansas.

LAT...LON 3862 9993 3862 10015 3913 10015 3913 9968
TIME...MOT...LOC 0313Z 182DEG 24KT 3867 10000

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:10 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford50 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton61 min
May 6, 7:26 PM CDTTornado WarningDDCPawnee, Stafford18 min
May 6, 7:40 PM CDTSpecial Weather StatementDDCScott50 min
May 6, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee54 min
May 6, 8:00 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford45 min
May 6, 8:09 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens51 min
May 6, 8:27 PM CDTFlash Flood WarningDDCPawnee, Stafford4 hr
May 6, 8:41 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny49 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford47 min
May 6, 8:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee45 min
May 6, 8:50 PM CDTFlash Flood WarningDDCHodgeman, Pawnee4 hr
May 6, 8:59 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Morton, Seward, Stevens46 min
May 6, 9:03 PM CDTFlash Flood WarningDDCMorton3 hr
May 6, 9:14 PM CDTTornado WarningDDCFinney, Gray, Haskell31 min
May 6, 9:15 PM CDTTornado WarningDDCEdwards, Pawnee30 min
May 6, 9:24 PM CDTFlash Flood WarningDDCPawnee3 hr
May 6, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
May 6, 9:32 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Lane and 1 more43 min
May 6, 9:44 PM CDTTornado WarningDDCEdwards, Pawnee31 min
May 6, 9:45 PM CDTSevere Thunderstorm WarningDDCMorton45 min
May 6, 9:51 PM CDTSevere Thunderstorm WarningDDCStevens54 min
May 6, 9:51 PM CDTTornado Warning Tornado observedDDCEdwards24 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford51 min
May 6, 10:10 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 6, 10:12 PM CDTTornado WarningDDCEdwards15 min
May 6, 10:13 PM CDTSpecial Weather StatementDDCTrego47 min
May 6, 10:16 PM CDTFlash Flood WarningDDCMorton104 min
May 6, 10:23 PM CDTFlash Flood WarningDDCEdwards, Pawnee2 hr
May 6, 10:28 PM CDTSpecial Weather StatementDDCRush47 min
May 6, 10:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens24 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford57 min
May 6, 11:01 PM CDTSpecial Weather StatementDDCStanton44 min
May 6, 11:11 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford49 min
May 6, 11:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford47 min
May 6, 11:55 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford16 min
May 7, 12:25 AM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford12 hr
May 7, 4:12 AM CDTSpecial Weather StatementDDCKiowa, Pratt63 min
May 7, 10:27 AM CDTSpecial Weather StatementDDCComanche48 min
May 7, 11:13 AM CDTSpecial Weather StatementDDCComanche32 min
May 7, 11:43 AM CDTSpecial Weather StatementDDCComanche47 min
May 7, 12:22 PM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford24 hr
May 7, 12:27 PM CDTSpecial Weather StatementDDCComanche33 min
May 7, 2:10 PM CDTSpecial Weather StatementDDCPratt35 min
May 7, 2:47 PM CDTSpecial Weather StatementDDCStevens28 min
May 7, 3:06 PM CDTFlash Flood WarningDDCPratt6 hr
May 7, 3:18 PM CDTSpecial Weather StatementDDCSeward27 min
May 7, 4:34 PM CDTSpecial Weather StatementDDCComanche26 min
May 7, 5:03 PM CDTSpecial Weather StatementDDCClark27 min
May 7, 5:06 PM CDTSpecial Weather StatementDDCBarber24 min
May 7, 5:41 PM CDTSpecial Weather StatementDDCFord34 min
May 7, 5:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 7, 5:59 PM CDTFlash Flood WarningDDCClark4 hr
May 7, 6:25 PM CDTSpecial Weather StatementDDCKiowa35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.